Approximate analytical solution of the Boussinesq equation with numerical validation

W. L. Hogarth, J-Y Parlange, M. B. Parlange, David Lockington

Research output: Contribution to journalArticleResearchpeer-review

17 Citations (Scopus)

Abstract

A new approximate solution of the one-dimensional Boussinesq equation is presented for a semi-infinite aquifer when the hydraulic head at the source is an arbitrary function of time. Estimates for recharge, discharge, and elevation of the water table are given. The simplicity and accuracy of the approximation are compared with 'exact' numerical and analytical solutions. The method of solution is illustrated with several examples including the commonly treated case of a constant boundary head and a nonmonotonically varying boundary head.

Original languageEnglish
Pages (from-to)3193-3197
Number of pages5
JournalWater Resources Research
Volume35
Issue number10
DOIs
Publication statusPublished - 1999
Externally publishedYes

Cite this